Archive for Rational Mechanics and Analysis

, Volume 218, Issue 3, pp 1263–1329 | Cite as

Nonlocal Curvature Flows

  • Antonin Chambolle
  • Massimiliano Morini
  • Marcello PonsiglioneEmail author


This paper aims at building a unified framework to deal with a wide class of local and nonlocal translation-invariant geometric flows. We introduce a class of nonlocal generalized mean curvatures and prove the existence and uniqueness for the level set formulation of the corresponding geometric flows. We then introduce a class of generalized perimeters, whose first variation is an admissible generalized curvature. Within this class, we implement a minimizing movements scheme and we prove that it approximates the viscosity solution of the corresponding level set PDE. We also describe several examples and applications. Besides recovering and presenting in a unified way existence, uniqueness, and approximation results for several geometric motions already studied and scattered in the literature, the theory developed in this paper also allows us to establish new results.


Viscosity Solution Comparison Principle Viscosity Subsolution Compact Boundary Geometric Motion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Almgren F., Taylor J.E., Wang L.-H.: Curvature-driven flows: a variational approach. SIAM J. Control Optim. 31(2), 387–438 (1993)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Barchiesi, M., Kang, S.H., Le, T.M., Morini, M., Ponsiglione, M.: A variational model for infinite perimeter segmentations based on Lipschitz level set functions: denoising while keeping finely oscillatory boundaries. Multiscale Model. Simul. 8(5), 1715–1741 (2010)Google Scholar
  3. 3.
    Barles G., Cardaliaguet P., Ley O., Monneau R.: Global existence results and uniqueness for dislocation equations. SIAM J. Math. Anal. 40(1), 44–69 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Barles G., Soner H.M., Souganidis P.E.: Front propagation and phase field theory. SIAM J. Control Optim. 31(2), 439–469 (1993)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Barles, G., Cardaliaguet, P., Ley, O., Monteillet, A.: Uniqueness results for nonlocal Hamilton-Jacobi equations. J. Funct. Anal., 257(5), 1261–1287 (2009)Google Scholar
  6. 6.
    Barles, G., Imbert, C.: Second-order elliptic integro-differential equations: viscosity solutions’ theory revisited. Ann. Inst. H. Poincaré Anal. Non Linéaire 25(3), 567–585 (2008)Google Scholar
  7. 7.
    Barles G., Souganidis P.E.: A new approach to front propagation problems: theory and applications. Arch. Ration. Mech. Anal. 141(3), 237–296 (1998)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Brakke, K.A.: The motion of a surface by its mean curvature, Mathematical Notes, vol. 20. Princeton University Press, Princeton, 1978Google Scholar
  9. 9.
    Caffarelli L., Roquejoffre J.-M., Savin O.: Nonlocal minimal surfaces. Commun. Pure Appl. Math. 63(9), 1111–1144 (2010)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Caffarelli L.A., Souganidis P.E.: Convergence of nonlocal threshold dynamics approximations to front propagation. Arch. Ration. Mech. Anal. 195(1), 1–23 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Cardaliaguet P.: On front propagation problems with nonlocal terms. Adv. Differ. Equ. 5(1–3), 213–268 (2000)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Cardaliaguet, P.: Front propagation problems with nonlocal terms. II. J. Math. Anal. Appl. 260(2), 572–601 (2001)Google Scholar
  13. 13.
    Cardaliaguet P., Ley O.: Some flows in shape optimization. Arch. Ration. Mech. Anal. 183(1), 21–58 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Cardaliaguet P., Ley O.: On the energy of a flow arising in shape optimization. Interfaces Free Bound. 10(2), 223–243 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Cardaliaguet P., Rouy E.: Viscosity solutions of increasing flows of sets. Application of the Hele-Shaw problem for power-law fluids. SIAM J. Math. Anal. 38(1), 143–165 (2006)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Chambolle A., Novaga M.: Implicit time discretization of the mean curvature flow with a discontinuous forcing term. Interfaces Free Bound. 10(3), 283–300 (2008)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Chambolle A.: An algorithm for mean curvature motion. Interfaces Free Bound. 6(2), 195–218 (2004)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Chambolle, A., Giacomini, A., Lussardi, L.: Continuous limits of discrete perimeters. M2AN Math. Model. Numer. Anal. 44(2), 207–230 (2010)Google Scholar
  19. 19.
    Chambolle, A., Morini, M., Ponsiglione, M.: A nonlocal mean curvature flow and its semi-implicit time-discrete approximation. SIAM J. Math. Anal., 44(6), 4048–4077 (2012)Google Scholar
  20. 20.
    Chen, Y.G., Giga, Y., Goto, S.: Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations. J. Differ. Geom., 33(3), 749–786 (1991)Google Scholar
  21. 21.
    Crandall, M.G., Ishii, H., Lions, P.-L.: User’s guide to viscosity solutions of second order partial differential equations. Bull. Am. Math. Soc. (N.S.), 27(1), 1–67 (1992)Google Scholar
  22. 22.
    Eto, T., Giga, Y., Ishii, K.: An area-minimizing scheme for anisotropic mean-curvature flow. Adv. Differ. Equ. 17(11–12), 1031–1084 (2012)Google Scholar
  23. 23.
    Evans, L.C., Spruck, J.: Motion of level sets by mean curvature. I. J. Differ. Geom., 33(3), 635–681 (1991)Google Scholar
  24. 24.
    Evans, L.C., Gariepy, R.F.: Measure theory and fine properties of functions. Studies in Advanced Mathematics. CRC Press, Boca Raton, 1992Google Scholar
  25. 25.
    Giga, Y.: Surface evolution equations, Monographs in Mathematics, vol. 99. Birkhäuser Verlag, Basel, 2006 (A level set approach)Google Scholar
  26. 26.
    Ilmanen, T.: The level-set flow on a manifold. In Differential Geometry: Partial Differential Equations on Manifolds (Los Angeles, CA, 1990), Proc. Sympos. Pure Math., vol. 54, pp. 193–204. Amer. Math. Soc., Providence, 1993Google Scholar
  27. 27.
    Imbert C.: Level set approach for fractional mean curvature flows. Interfaces Free Bound. 11(1), 153–176 (2009)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Ishii, H., Souganidis, P.: Generalized motion of noncompact hypersurfaces with velocity having arbitrary growth on the curvature tensor. Tohoku Math. J. (2) 47(2), 227–250 (1995)Google Scholar
  29. 29.
    Lieberman G.M.: Boundary regularity for solutions of degenerate elliptic equations. Nonlinear Anal. 12(11), 1203–1219 (1988)zbMATHMathSciNetCrossRefGoogle Scholar
  30. 30.
    Luckhaus S., Sturzenhecker T.: Implicit time discretization for the mean curvature flow equation. Calc. Var. Partial Differ. Equ. 3(2), 253–271 (1995)zbMATHMathSciNetCrossRefGoogle Scholar
  31. 31.
    Murat, F., Simon, J.: Sur le contrôle par un domaine géométrique. Technical Report 76-015, Laboratoire d’Analyse Numérique, Univ. Paris 6, 1976 (now Lab. Jacques-Louis Lions, Université Pierre et Marie Curie, Paris)Google Scholar
  32. 32.
    Osher, S., Sethian, J.A.: Fronts propagating with curvature-dependent speed: algorithms based on Hamilton–Jacobi formulations. J. Comput. Phys. 79(1), 12–49 (1988)Google Scholar
  33. 33.
    Slepcev, D.: Approximation schemes for propagation of fronts with nonlocal velocities and Neumann boundary conditions. Nonlinear Anal., 52(1), 79–115 (2003)Google Scholar
  34. 34.
    Sokoowski, J., Zolésio, J.-P.: Introduction to shape optimization, Springer Series in Computational Mathematics, vol. 16. Springer, Berlin, 1992 (shape sensitivity analysis)Google Scholar
  35. 35.
    Soner, H.M., Souganidis, P.E.: Singularities and uniqueness of cylindrically symmetric surfaces moving by mean curvature. Commun. Partial Differ. Equ. 18(5–6), 859–894 (1993)Google Scholar
  36. 36.
    Soner H.M.: Motion of a set by the curvature of its boundary. J. Differ. Equ. 101(2), 313–372 (1993)zbMATHMathSciNetCrossRefADSGoogle Scholar
  37. 37.
    Valdinoci E.: A fractional framework for perimeters and phase transitions. Milan J. Math. 81(1), 1–23 (2013)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Antonin Chambolle
    • 1
  • Massimiliano Morini
    • 2
  • Marcello Ponsiglione
    • 3
    Email author
  1. 1.CMAP, Ecole Polytechnique, CNRSPalaiseauFrance
  2. 2.Dip. di MatematicaUniv. ParmaParmaItaly
  3. 3.Dip. di MatematicaUniv. Roma-I “La Sapienza”RomeItaly

Personalised recommendations